Hail, Clark
- When
- July 20, 12:58 AM CST
- Where
- Clark County, Bradley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.083, -97.633
A supercell thunderstorm tracked southeast across western Marshall county bringing large hail up to the size of baseballs and winds up to 75 mph. The winds and hail caused extensive crop damage and downed many branches and trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A supercell thunderstorm tracked southeast across western Marshall county bringing large hail up to the size of baseballs and winds up to 75 mph. The winds and hail caused extensive crop damage and downed many branches and trees. Roofs, siding, and vehicles were damaged, windows were broken, and some outbuildings and grain bins were damaged or destroyed. Also, a 60 foot radio tower was downed and a silage wagon was moved 200 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 19, 2:10 PM CST, 10 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 310 PM CDT SAT JUL 19 2003 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT HARDWARE HARDSHIPS AT NCEP RESULTED IN MUCH COARSER DATA REVIEW OF ETA MODEL...WHICH IS MODEL OF CHOICE TODAY. SURFACE COLD FRONT FORECASTED TO SWEEP THROUGH CWA TONIGHT INTO SUNDAY MORNING. PRECIP CHANCE FOR TONIGHT HITS THE CENTRAL AND NORTH CWA THE HARDEST. CONTINUED MENTION OF PRECIP THROUGHOUT EASTERN COUNTIES UNTIL 16Z SUNDAY WHEN FRONT SHOULD BE FULLY OUT OF CWA. WINDS FORECASTED OUT OF THE NORTH AT 10 TO 20 SUNDAY BUT MAY NEED TO BE INCREASED SUNDAY AND MONDAY DUE TO STRONG NORTHWEST FLOW ALOFT. TEMPERATURES SUNDAY WERE INCREASED A FEW DEGREES OVER THE WEST PER H85 TEMPS AND COLLABORATION WITH UNR. IMPRESSIVE UPPER LEVEL RIDGE REMAINS PARKED OVER WESTERN CONUS WITH REMARKABLE LONG WAVE TROUGH REENFORCEMENT OVER EASTERN CONUS. THIS SHOULD LEAVE CWA IN NOTABLE TEMPERATURE GRADIENT THROUGH MID WEEK. HENRY/DORN .LONG TERM...TUESDAY THROUGH SATURDAY NW FLOW TO STILL DOMINATE CWA THROUGH WEDNESDAY AS DIGGING TROF PROGRESSES OFF TO EAST. BUILDING WRN CONUS RIDGE RE-ESTABLISHES ITSELF ACROSS CWA BY MIDWEEK. SFC HIGH IN CONTROL ON TUESDAY WILL SLIP OFF TO SOUTH AND EAST BY WEDNESDAY...ALLOWING RETURN FLOW AND WAA BACK INTO REGION. HEIGHTS AND TEMPS RECOVER FAIRLY QUICKLY...AND HAVE BUMPED TEMPS UP A DEGREE OR SO FOR TUESDAY AND WEDNESDAY. TOWARD THE END OF THE WEEK...THINGS GET A BIT MORE MUDDIED. WRN CONUS RIDGE BEGINS TO FLATTEN SOMEWHAT...ALTHO 5H HTS OVER CWA REMAIN UNCHANGED. WEAK WAVES ALSO DROP OVER CWA DURING LATER HALF OF EXTENDED. SFC LOW DROPS INTO WRN HIGH PLAINS WITH SFC TROF SOUTH THROUGH WRN SD. COLD FRONT EXTENDS BACK INTO MT. THE GFS IS SLOW TO PUSH SFC TROF EAST ACROSS CWA...AND CANADIAN CONCURS WITH THIS SOLN. ALSO...GFS SHOWS PASSAGE TO BE DRY AND CANADIAN AGREES. MOIST LOOKS TO BE RATHER LIMITED WITH BEST INSTABILITY ACROSS WRN SD. HAVE SHAVED BACK CHC TSRA TO FAR WRN CWA WHERE BETTER DYNAMICS ARE ASSOC...AND HAVE PULLED OUT FOR REMAINDER OF CWA. FRIDAY AND SATURDAY THINGS GET EVEN MORE DIFFICULT. GFS MOVES LOW TO NEAR KMOT BY 12Z FRIDAY...WITH COLD FRONT EXITING SERN CWA BY 12Z SATURDAY. DECENT ENOUGH DYNAMICS ALOFT TO SUPPORT CONVECTION. HOWEVER...CANADIAN SLOWS DOWN FRONTAL PASSAGE...SO THAT SFC FRONT IS ONLY THROUGH ERN CWA BY 00Z SUNDAY. FOR NOW...HAVE CHOSEN TO BROAD BRUSH EVERYTHING AND INCLUDE SMALL POPS FOR FRIDAY AND SAT TIME FRAMES. TEMP WISE...LEANED TOWARD GFS ENSEMBLE MOS GUIDANCE AS IT IS WARMER THAN OPERATIONAL GUIDANCE...AND HAS BEEN TRENDING WARMER PAST FEW RUNS. HINTZ .ABR...NONE.
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. MOHR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
846 PM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 7 SE MOBRIDGE SD .88 INCH HAIL
07/19/03 WALWORTH
0630 PM 14 NE LAPLANT SD .75 INCH HAIL
07/19/03 DEWEY
BMThe Aberdeen radar (KABR), 74 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378543, 5378544, 5378545, 5378546, 5378628, 5378547, 5378548, 5378549, 5378629.